MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C1650
Medical Device Problem Codes Break (1069); Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat varices off the renal vein using ruby coils, ruby coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician placed and detached a ruby coil in the target location using the handle.Next, the physician advanced another ruby coil into the vessel and made multiple attempts to detach it using a handle and hemostats; however, the ruby coil failed to detach.Therefore, the physician decided to remove the ruby coil.Subsequently, while retracting the ruby coil, the physician noticed the distal end of the ruby coil pusher assembly broke inside the microcatheter.It was reported the ruby coil was already in the target location and was intertwined with the previously placed ruby coil.Therefore, when the physician was removing the microcatheter containing the broken pusher assembly with the ruby coil, the previously placed coil was also removed along with the ruby coil.The procedure was then completed using new ruby coils, same handle, and a new microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the pusher assembly was fractured.Evaluation revealed stretching on the fractured location.If the ruby coil is retracted against resistance, the pusher assembly may stretch and subsequently fracture.Further evaluation of the device revealed additional stretching and fractures on the pusher assembly, a kink near the distal tip of the pusher assembly, the embolization coil was detached and had offset coil winds.This damage was likely incidental to the complaint.Due to the returned damage, the device could not be functionally tested for reported detachment issue; therefore, the root cause of the reported detachment issue could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text: placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16615962
Report Number3005168196-2023-00134
Device Sequence Number15020933
Product Code HCG
UDI-Device Identifier00814548018904
UDI-Public814548018904
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/10/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C1650
Device Lot NumberF96446
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2023
Supplement Date Received by Manufacturer03/16/2023
Initial Report FDA Received Date03/24/2023
Supplement Report FDA Received Date04/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/24/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005